Montana, 2006Damaging Wind in Montana, July 3, 2006
July 3, 2006 · NWS BYZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 1:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 3, 1:41 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT MON JUL 3 2006
.SHORT TERM...VALID FOR TONIGHT THROUGH TUESDAY NIGHT...
SHORTWAVE TROUGH MOVING THROUGH THE FORECAST AREA THIS AFTERNOON.
LAPS CAPE OVER THE WEST NEAR 1000J/KG WITH CAPE VALUES OVER
SOUTHERN BIG HORN COUNTY NEAR 1500J/KG. CAPE SHOULD NOT BE AN
ISSUE FOR STORMS THIS AFTERNOON AND EVENING AND THIS CONFIRMED BY
CONVECTION EASILY BEING FORMED. DEEP CAPE COULD SUPPORT SOME
HAIL. SHEAR OVER CENTRAL AND WESTERN SECTIONS WAS PRETTY WEAK
THUS WOULD EXPECT MOST OF THE STORMS TO BE PULSERS IN NATURE. CAN
NOT RULE OUT SOME HAIL AND BIG WINDS AS THE STORMS COLLAPSE...SO
WILL KEEP THE MENTION OF SEVERE. BEST CHANCE OF ORGANIZED SEVERE
WOULD BE FROM BIG HORN COUNTY EASTWARD AS SHEAR BETTER THERE AND
CAPE EQUALLY AS HIGH. HEAVY RAIN SHOULD STILL BE THE MAIN CONCERN
WITH SLOW MID LEVEL FLOW AND WILL MENTION HEAVY RAIN IN THE
ZONES. WILL LINGER POPS IN THE SOUTHEAST AS THE RIDGE BUILDS TO
THE WEST AND FORCES THE SHORTWAVE CURRENTLY OVER CENTRAL MONTANA
INTO THE SOUTHEAST ZONES.
FOR TUESDAY...RIDGE AXIS BUILDS TO THE WEST. SHORTWAVE ENERGY
GETS TRAPPED UNDERNEATH THE RIDGE OVER THE WESTERN HALF OF THE
AREA WHICH WOULD INCLUDE THE FAR WEST OF THE FORECAST AREA. MID
LEVEL MOISTURE DECREASES QUITE A BIT ON BOTH THE GFS AND WRF
TUESDAY AFTERNOON. AREA WILL BE COUNTERACTED BY SUBSIDENCE
UNDERNEATH AN AMPLIFYING RIDGE AND MID LEVEL FLOW DECREASES EVEN
MORE. TRIMMED POPS BACK ON TUESDAY TO JUST INCLUDE THE FAR WEST.
TEMPERATURES SHOULD BE A LITTLE WARMER TODAY WITH DRYING MID
LEVELS. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...MON...
MODELS IN GOOD AGREEMENT THRU END OF WORK WEEK. LARGE LOW
PRESSURE ALOFT WILL BE PRESENT OFF BRITISH COLUMBIA COAST WITH
RIDGE AXIS FROM GREAT BASIN TO SASKATCHEWAN. STRONG SW FLOW THEN
WILL BE OVER THE PACIFIC NW COAST TRYING TO MOVE INTO THE
NORTHERN ROCKIES. THIS AMPLIFIES RIDGE OVER OUR REGION WEDNESDAY
GENERALLY KEEPING MOIST FLOW TO OUR WEST. MODELS HINT AT
SIGNIFICANT SHORT WAVE IN SW FLOW MOVING OVER OUR AREA THU WITH
SFC TROF IN PLACE. WEST SHOULD BE ACTIVE BUT GFS ALSO BUILDS
THETA RIDGE INTO EAST ZONES ON SE SFC FLOW PROVIDING GOOD CAPE
VALUES AND INSTABILITY. PER COORDINATION INTRODUCED POPS THU TO
SOUTHEAST ZONES. FRIDAY...GFS NOW TAKING MAIN TROUGH THROUGH
CANADA OVER THE RIDGE WHILE ANOTHER PIECE OF ENERGY IN SW FLOW
MAY MOVE OVER US WITH ECMWF IN GENERAL AGREEMENT. THUS... WILL
BROAD BRUSH POPS FROM WEST TO EAST A BIT MORE AS TROUGH MAY DRAG
COOL FRONT ACROSS BY FRIDAY EVENING. FLOW MORE ZONAL FOR WEEKEND
THOUGH ECMWF STILL BRINGING SW FLOW INTO WEST AGAIN LATE IN
WEEKEND FASTER THAN GFS. THEREFORE...INCLINED TO LEAVE FORECAST
AS IS UNTIL CONFIDENCE INCREASES TOWARD EITHER SOLUTION.
TEMPERATURE TRENDS LOOK GOOD AND ONLY MADE MINOR ADJUSTMENTS. 12Z
MEX BACKING OFF COOLER SOLUTION FOR WEEKEND WHICH 00Z RUN
HAD...SO ONCE AGAIN WILL MAKE MINIMAL CHANGES UNTIL CONSISTENCY
IMPROVES. TESAR
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON.
THESE STORMS WILL SPREAD EAST THROUGH THE AFTERNOON AND EVENING.
THE STORMS WILL CONTAIN HEAVY RAIN AND DANGEROUS LIGHTNING.
ISOLATED STORMS COULD HAVE WIND GUSTS TO 50KTS AND LARGE HAIL.
IFR CONDITIONS ARE EXPECTED IN AND NEAR THUNDERSTORMS WITH VFR
CONDITIONS OTHERWISE. HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 060/089 062/089 062/091 063/091 064/089 060/085 060/084
40/B 00/U 02/T 22/T 20/B 00/B 00/B
LVM 050/090 052/085 053/087 054/086 053/086 049/083 049/082
42/T 20/U 22/T 22/T 21/B 12/T 23/T
HDN 061/090 061/094 063/094 064/094 063/093 059/093 059/088
40/B 00/U 02/T 22/T 20/B 00/B 00/B
MLS 062/091 062/094 063/096 064/094 063/091 059/085 059/087
40/B 00/U 00/B 22/T 20/B 00/B 00/B
4BQ 060/090 060/091 062/096 061/095 061/091 059/090 059/087
40/B 00/U 00/B 22/T 20/B 00/B 00/B
BHK 057/089 059/093 062/093 063/091 061/087 060/086 058/085
20/B 00/U 00/U 22/T 20/B 00/B 00/B
SHR 055/089 056/088 058/092 056/091 056/090 053/087 053/084
42/T 20/U 20/B 22/T 22/T 20/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 3, 2:11 PM MST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT MON JUL 3 2006
MTZ028>031-034>042-056>058-063>068-WYZ098-099-042115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...COLUMBUS...ABSAROKEE...BILLINGS...BROADUS...
EKALAKA...PRYOR...LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK...
WILSALL...BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...EMIGRANT...LIVINGSTON...
FISHTAIL...MCLEOD...COOKE CITY...BURGESS JCT...SHERIDAN
311 PM MDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS EVENING AND OVERNIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND
DAMAGING WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ032-033-042115-
CUSTER-FALLON-
INCLUDING THE CITIES OF...MILES CITY...BAKER
311 PM MDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.
.DAY ONE...THIS EVENING AND OVERNIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Sweet Grass
- When
- July 3, 3:00 PM MST
- Where
- Sweet Grass County, 5 mi SE of Big Timber
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.783, -109.883
3 inch diameter Willow branches down. 30 foot dead Cottonwood tree also knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, July 3, 20061 death · 1 injured · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 3, 2006$141,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 3, 2006$74,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Connecticut, July 3, 2006$60,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 3, 2006$36,000 · 1 in hail · 7 events
- Flash Flood in Colorado, July 3, 2006$40,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 3, 2006$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 3, 2006$17,000 · 1 in hail · 10 events
- Damaging Winds in New York, July 3, 2006$20,000 · 50 kt wind · 2 events
- Damaging Wind in Tennessee, July 3, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in West Virginia, July 3, 20061 injured · 50 kt wind · 7 events
- Hail and Damaging Winds in Iowa, July 3, 2006$14,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526215.